Alert archive / Georgia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 148, NWS Atlanta, GA

June 22, 2018Coweta County, Heard County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 22, 2018, 6:33 PM EDT for Coweta County, Heard County, Georgia. It was in force for 27 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 22, 2018, 6:33 PM EDT (22:33 UTC)
Expired
Jun 22, 2018, 7:00 PM EDT
In force
27 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coweta County, GA, Heard County, GA

The radar

The Atlanta radar (KFFC), 41 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 22, 6:35 PM EDTTSTM WND DMG2 Sw Roosterville, GAA TREE WAS BLOWN DOWN ONTO ANTIOCH ROAD.
Jun 22, 6:40 PM EDTTSTM WND DMG2 Nw Franklin, GAA TREE AND POWER LINES WERE DOWNED ON HIGHWAY 100 NORTH.
Jun 22, 6:48 PM EDTTSTM WND DMG2 Ene Grantville, GAA TREE AND POWER LINES WERE DOWNED ON LWRY RD NEAR HIGHWAY 29.
Jun 22, 6:48 PM EDTTSTM WND DMG4 Wsw Powers Crossroads, GAA TREE WAS BLOWN DOWN ON CHERRY ROAD.
Jun 22, 7:00 PM EDTTSTM WND DMG2 S Arnco-Sargent, GATWO TREES WERE BLOWN DOWN ON WELCOME ROAD.
Jun 22, 7:02 PM EDTTSTM WND DMG2 Se Arnco-Sargent, GAA TREE WAS BLOWN DOWN ON WITCHER RD NEAR HIGHWAY 16.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.6 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

124 
WUUS52 KFFC 222233
SVRFFC
GAC077-149-222300-
/O.NEW.KFFC.SV.W.0148.180622T2233Z-180622T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
633 PM EDT FRI JUN 22 2018

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Heard County in west central Georgia...
  Western Coweta County in west central Georgia...

* Until 700 PM EDT.

* At 633 PM EDT, a severe thunderstorm was located over Frolona, or 9
  miles northwest of Franklin, moving east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Newnan, Franklin, Grantville, Ephesus, Centralhatchee, Corinth,
  East Newnan, Arnco-Sargent, Powers Crossroads, Handy, Roosterville,
  Frolona, Plant Wansley and Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3343 8502 3344 8499 3344 8494 3345 8493
      3345 8480 3323 8478 3324 8526 3343 8529
TIME...MOT...LOC 2233Z 271DEG 33KT 3335 8524 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:29 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 22, 3:29 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
329 PM EDT Fri Jun 22 2018

.SHORT TERM /Tonight through Saturday Night/...

The closed upper low over the OH Valley will drift slowly northeast
into the Great Lakes area on Saturday and weaken. North and central
GA will remain in a broad trough through tonight...with the upper
flow becoming more zonal on Saturday. Weak impulses will persist and
rotate around the trough. The air mass will continue to destabilize
and showers and thunderstorms will continue to develop and move
across the area through this evening.  The convection today and
tomorrow will be enhanced by diurnal heating but expect some storms
to linger overnight...mainly north and west. Moderate instability
this afternoon should support a few strong to severe storms with
damaging wind and hail possible. Otherwise not as hot mainly north
and west due to more clouds...but much of central GA will still
reach into the low and mid 90s with overall fewer clouds and lower
chances for thunderstorms. Heat index values will remain below
advisory criteria tomorrow.

41

.LONG TERM /Sunday through Friday/...

Only tweaks to the long term based on the latest guidance.

BDL

PREVIOUS DISCUSSION...
Not much change in the over all pattern for the next 7 days.
North and Central GA stays in West to northwesterly upper level
flow through the middle of next week. This will allow waves and
moisture to continue to move across the area keeping the
Southeastern U.S. convectively active through the period. Still
expecting mainly diurnally driven storms each day as
instabilities peak everyday between 18z-00z across the CWA. The
airmass is also expected to stay fairly moist with PWs in the 1.5
to 1.9 inch range through day 7 as well. Temperatures remain warm
through the weekend and into next week. With dewpoints in the 70s
and above normal temperatures, heat index values will creep into
the lower 100s almost every day, especially over portions of
central and eastern Georgia. Although we are not anticipating
having to issue any heat advisories...those spending prolonged
periods outdoors should take frequent breaks and drink plenty of
water.

01

&&

.AVIATION...
18Z Update...

Ceilings should be vfr this afternoon...ranging from BKN040-050 and
then scattering this evening. Also looking for patchy layers
of mid and high clouds. Expect some mvfr and possibly ifr  ceilings
to form toward sunrise and then gradually lift during Saturday
morning. Showers will again develop this afternoon and evening
and have continued with a tempo to all taf sites. A few storms
could become severe mainly KATL to KAHN and north. Winds will remain
on the west side. Saturday will be similar to today with mainly a
diurnal thunderstorm pattern.

//ATL Confidence...18Z Update...
Medium on ceilings trends after 00z.
Medium to high on all other elements.

41

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  89  72  94 /  60  50  10  20
Atlanta         72  90  74  92 /  60  50  20  20
Blairsville     64  83  67  86 /  60  50  30  40
Cartersville    70  87  72  92 /  60  60  20  30
Columbus        75  93  75  94 /  60  50  10  10
Gainesville     70  86  72  90 /  60  50  20  30
Macon           74  93  74  96 /  60  50  10  20
Rome            69  87  72  92 /  60  60  20  30
Peachtree City  72  91  73  93 /  60  50  10  20
Vidalia         75  94  76  97 /  50  30  10  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...41
LONG TERM....BDL
AVIATION...41
Hazardous weather outlook, Jun 22, 9:00 AM EDT, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
900 AM EDT Fri Jun 22 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-231000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
900 AM EDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This afternoon and Tonight...

Scattered to numerous thunderstorms are expected across north
and central Georgia this afternoon into tonight. Some storms
will be severe, most so north and west of Atlanta.
The main hazards will be damaging winds, frequent lightning,
and isolated flooding from heavy rainfall. An isolated tornado
will also be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

There is a chance of thunderstorms everyday for the next week,
mainly during the afternoon and evening hours. A few storms
could be strong to severe each day with gusty winds, frequent
lightning and isolated flooding from heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jun 22, 6:00 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
600 PM EDT FRI JUN 22 2018

GAZ033-034-045-046-222245-
De Kalb GA-North Fulton GA-Rockdale GA-Gwinnett GA-
600 PM EDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...NORTH FULTON...
NORTHEASTERN ROCKDALE AND SOUTHWESTERN GWINNETT COUNTIES UNTIL 645 PM
EDT...

At 600 PM EDT...a strong thunderstorm was over Little Five Points, or
over Atlanta...moving east at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Atlanta, Decatur, Conyers, East Point, Snellville, Lilburn, Chamblee,
Clarkston, Stone Mountain, Avondale Estates, Grayson, Lithonia, Pine
Lake, Tucker, Belvedere Park, North Decatur, North Atlanta, North
Druid Hills, Midtown and Grant Park-Zoo Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3387 8443 3390 8393 3382 8394 3379 8398
      3376 8394 3365 8395 3369 8443
TIME...MOT...LOC 2200Z 266DEG 32KT 3377 8435

WIND...40MPH
Local storm report, Jun 22, 6:04 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
604 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     1 ESE BIRMINGHAM        34.16N  84.32W
06/22/2018                   FULTON             GA   SOCIAL MEDIA

            A TREE WAS BLOWN DOWN ON FREEMANVILLE ROAD JUST SOUTH
            OF BIRMINGHAM ROAD.

&&

EVENT NUMBER FFC1800364

RWILLIS
Special weather statement, Jun 22, 6:10 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
610 PM EDT FRI JUN 22 2018

GAZ023>025-034-035-222300-
Banks GA-Hall GA-Jackson GA-Barrow GA-Gwinnett GA-
610 PM EDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR BANKS...SOUTHEASTERN HALL...
JACKSON...BARROW AND NORTHEASTERN GWINNETT COUNTIES UNTIL 700 PM
EDT...

At 608 PM EDT...strong thunderstorms extended from near Talmo to
near Hoschton to near Harbin, moving northeast at 30 mph.

  HAZARD...Up to 40 mph wind, occasional cloud-to-ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Gainesville, Winder, Jefferson, Commerce, Homer, Braselton, Auburn,
Dacula, Statham, Maysville, Arcade, Nicholson, Hoschton, Bethlehem,
Pendergrass, Carl, Gillsville, Talmo, Candler and Fort Yargo State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3444 8347 3425 8334 3421 8336 3420 8340
      3416 8336 3411 8336 3408 8338 3395 8358
      3392 8379 3393 8380 3390 8392 3406 8393
      3420 8388
TIME...MOT...LOC 2208Z 244DEG 26KT 3417 8376 3407 8369 3392 8384

WIND...40MPH
Local storm report, Jun 22, 6:18 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
618 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     3 SSW LITHIA SPRINGS    33.76N  84.69W
06/22/2018                   DOUGLAS            GA   BROADCAST MEDIA

            A TREE WAS BLOWN DOWN ONTO I-20 WESTBOUND ABOUT 2 MILES
            WEST OF LEE ROAD.

&&

EVENT NUMBER FFC1800365

RWILLIS
Special weather statement, Jun 22, 6:28 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
628 PM EDT FRI JUN 22 2018

GAZ042-052-053-222300-
Coweta GA-Carroll GA-Heard GA-
628 PM EDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COWETA...SOUTHERN CARROLL
AND HEARD COUNTIES UNTIL 700 PM EDT...

At 627 PM EDT...a strong thunderstorm was over Frolona, or 11 miles
east of Wedowee...moving east at 40 mph.

  HAZARD...40 to 50 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Franklin, Ephesus, Centralhatchee, Frolona, Plant Wansley, Texas,
Powers Crossroads, Handy, Roosterville and Arnco-Sargent.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3346 8486 3325 8486 3323 8526 3343 8529
TIME...MOT...LOC 2227Z 262DEG 33KT 3333 8529

HAIL...0.25IN
WIND...50MPH
Local storm report, Jun 22, 6:30 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
630 PM EDT FRI JUN 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     3 SSE BILL ARP          33.63N  84.78W
06/22/2018                   DOUGLAS            GA   911 CALL CENTER

            A TREE WAS BLOWN DOWN ON HIGHWAY 166 AT BIG A ROAD.

&&

EVENT NUMBER FFC1800366

RWILLIS

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:21 PM EDTSpecial Weather StatementFFCEmanuel24 min
Jun 22, 3:04 PM EDTSpecial Weather StatementFFCCatoosa41 min
Jun 22, 3:39 PM EDTSpecial Weather StatementFFCCatoosa51 min
Jun 22, 4:04 PM EDTSpecial Weather StatementFFCHaralson, Paulding41 min
Jun 22, 4:06 PM EDTSpecial Weather StatementFFCMorgan, Newton39 min
Jun 22, 4:22 PM EDTSpecial Weather StatementFFCWhitfield23 min
Jun 22, 4:48 PM EDTSpecial Weather StatementFFCCobb42 min
Jun 22, 4:49 PM EDTSpecial Weather StatementFFCFannin41 min
Jun 22, 5:08 PM EDTSpecial Weather StatementFFCDawson, Forsyth52 min
Jun 22, 5:13 PM EDTSevere Thunderstorm WarningFFCCherokee, Forsyth, Fulton, Gwinnett, Hall32 min
Jun 22, 5:17 PM EDTSpecial Weather StatementFFCCobb, Douglas, Paulding28 min
Jun 22, 5:26 PM EDTSpecial Weather StatementFFCDeKalb, Gwinnett49 min
Jun 22, 5:29 PM EDTSpecial Weather StatementFFCOglethorpe46 min
Jun 22, 5:36 PM EDTSevere Thunderstorm WarningFFCCobb, Douglas, Fulton24 min
Jun 22, 5:38 PM EDTSevere Thunderstorm WarningFFCDawson, Forsyth, Hall, Lumpkin37 min
Jun 22, 5:39 PM EDTSpecial Weather StatementFFCDouglas51 min
Jun 22, 5:46 PM EDTSpecial Weather StatementFFCGreene, Wilkes44 min
Jun 22, 5:51 PM EDTSpecial Weather StatementFFCTroup39 min
Jun 22, 5:56 PM EDTSevere Thunderstorm WarningFFCClayton, DeKalb, Douglas, Fulton49 min
Jun 22, 6:00 PM EDTSpecial Weather StatementFFCDeKalb45 min
Jun 22, 6:10 PM EDTSpecial Weather StatementFFCBanks, Barrow, Jackson50 min
Jun 22, 6:15 PM EDTSevere Thunderstorm WarningFFCCoweta, Meriwether, Troup45 min
Jun 22, 6:28 PM EDTSpecial Weather StatementFFCHeard32 min
Jun 22, 6:38 PM EDTSpecial Weather StatementFFCDeKalb, Rockdale, Walton37 min
Jun 22, 6:51 PM EDTSpecial Weather StatementFFCBarrow, Clarke, Jackson, Oconee39 min
Jun 22, 6:55 PM EDTSevere Thunderstorm WarningFFCCoweta, Fayette, Heard, Lamar, Meriwether, Pike and 1 more35 min
Jun 22, 7:03 PM EDTSpecial Weather StatementFFCClayton42 min
Jun 22, 7:09 PM EDTSpecial Weather StatementFFCOconee, Walton51 min
Jun 22, 7:18 PM EDTSpecial Weather StatementFFCOglethorpe27 min
Jun 22, 7:22 PM EDTSevere Thunderstorm WarningFFCButts, Clayton, Fayette, Henry, Newton, Rockdale and 1 more53 min
Jun 22, 7:32 PM EDTSpecial Weather StatementFFCCatoosa, Dade, Walker, Whitfield43 min
Jun 22, 7:55 PM EDTSpecial Weather StatementFFCOglethorpe, Wilkes35 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.